Q and A

Question

HIV and depression.

Recently I discovered that I’m HIV positive. I have been put on Atrenvir. Seemed okay for the first week but was also diagnosed with extreme depression and admitted for two weeks. I was treated with sedatives and Sertraline which made matters worse. Need help

Answer

Hi, I am sorry to hear that you are depressed.

How are you feeling now? Unfortunately depression is often associated with HIV. Especially in the earlier stages soon after discovering your status. It is really good to hear that this was diagnosed soon and that it is being actioned. This is a link to the metal health guide from i-base.

Would you mind explaining how matters have been made worse? Often starting on Sertraline there is a continued worsening of depression for the first few weeks before things start improving. Are you still taking Sertraline?

Regarding your medication, do you mean Trenvir? I do not recognise ‘Atrenvir’ as a medication used for HIV. If is Trenvir, this generic medication contains a drug called efavirenz.

Efavirenz is known to cause/worsen depression. This is a common side effect that your doctor needs to know about immediately.

Have you been able to speak to anyone about your current situation? Maybe a friend or a doctor.

Josh.

Comment

Your email address will not be published.